Beta blockers overdose


Chest | Emergency Medicine | Beta blockers overdose (Disease)


Description

Beta blockers are a type of drug used to treat high blood pressure.
In addition to their traditional role in treating hypertension and other cardiovascular disorders, beta-blockers are also used for additional purposes such as migraine headaches, hyperthyroidism, glaucoma, anxiety, and various other disorders.

As a result of their expanded use, the incidence of overdose with these agents has also increased. Beta-blocker toxicity in children usually results from exposure to an adults unattended medications. Beta-blocker toxicity in adults usually results from a suicide attempt or an accidental overdose of a routine medication.

Symptoms: airways and lungs (breathing trouble, no breathing or wheezing); eyes, ears, nose, and throat; heart and blood: irregular heartbeat, lightheadedness, low blood pressure, heartbeat - rapid or slow, heart failure, shock; nervous system: coma, confusion, convulsions, fever, nervousness and weakness. Low blood sugar is common in children with this type of overdose, and can lead to nervous system symptoms.

Causes and Risk factors

Beta blocker overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

Diagnosis and Treatment

The health care provider will measure and monitor the patients vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive: activated charcoal, breathing support, medications to increase heart rate and blood pressure, medication to help reverse poisoning....